Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 151, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 12, 2017, 5:38 PM CDT for Brown County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2017, 5:38 PM CDT (22:38 UTC)
- Expired
- Jul 12, 2017, 6:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Brown County, KS
The radar
The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 680 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 1665 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
149
WUUS53 KTOP 122238
SVRTOP
KSC013-122315-
/O.NEW.KTOP.SV.W.0151.170712T2238Z-170712T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
538 PM CDT WED JUL 12 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Brown County in northeastern Kansas...
* Until 615 PM CDT
* At 537 PM CDT, a severe thunderstorm was located 4 miles southeast
of Robinson, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Robinson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3968 9534 3969 9547 3986 9547 3993 9534
TIME...MOT...LOC 2237Z 288DEG 11KT 3979 9534
HAIL...1.00IN
WIND...60MPH
$$
Sanders1 follow-up statement
336
WWUS53 KTOP 122313
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
613 PM CDT WED JUL 12 2017
KSC013-122323-
/O.EXP.KTOP.SV.W.0151.000000T0000Z-170712T2315Z/
Brown-
613 PM CDT WED JUL 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROWN COUNTY WILL
EXPIRE AT 615 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3968 9534 3969 9547 3986 9547 3993 9534
TIME...MOT...LOC 2313Z 288DEG 11KT 3976 9521
$$
SandersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:12 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 12, 3:12 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Topeka KS 312 PM CDT Wed Jul 12 2017 .SHORT TERM...(This evening through Thursday) Issued at 311 PM CDT Wed Jul 12 2017 Another hot afternoon today with dewpoints in the mid 70s in very eastern Kansas contributing to heat indices up to 107 degrees across the area. A boundary can be seen very near the Kansas/Nebraska boarder with cloud cover proving to be a good distinction between the airmasses as scattered showers remain in Nebraska. For tonight, this boundary looks to slowly slide south and showers and thunderstorms are expected to fire up along the boundary later this afternoon. The main area for this convection will be in north central Kansas and areas near the KS/NE boarder this evening and into the overnight hours. Deep later shear looks pretty weak across northern Kansas, with better parameters north of the area. There is a small chance a storm may initially become strong later this afternoon along the front, but overall do not expect severe storms. The bulk of precipitation will stay north of Kansas this evening and overnight with the boundary finally pushing further south across the area by early afternoon. South of this boundary, temperatures will once again be hot reaching into the upper 90s with heat indicies once again in the lower 100s. As far as precipitation tomorrow, storms may once again fire up along the boundary in the late afternoon near the I-70 corridor. Shear values look more favorable this afternoon with the NAM producing 0-6km bulk shear values of 30- 35 knots. Some storms may become strong to severe with strong winds being the main threat in the afternoon hours. .LONG TERM...(Thursday night through Wednesday) Issued at 311 PM CDT Wed Jul 12 2017 Scattered showers and storms continue into the evening hours Thursday while the sfc frontal boundary slowly sags southward, centering over the southern CWA counties by Friday morning. Overnight convection is not expected to be severe, however could see a few storms capable of small hail and strong winds in the early evening period. Activity is expected to slowly linger southeast through Friday morning, resulting in areas receiving from four tenths to an inch and a half along and south of Interstate 70. Cloud cover and lingering showers should hold highs back into the 80s during the day before skies clear by Saturday. Isentropic lift along the h85 front Friday evening may generate additional scattered convection south of Interstate 70, however the upper forcing is pretty weak being on the eastern edge of the upper ridge overspreading the area. For this reason, I kept slight chances on Friday and Saturday evenings respectively. After Sunday, upper ridge overtakes the region, bringing the heat wave back for next week. Highs are currently forecast in the middle 90s, however would not be surprised to see upper 90s across the CWA, translating heat indices above 100 degrees once again. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1217 PM CDT Wed Jul 12 2017 VFR conditions are expected through the period. Another night of LLWS is expected with these conditions ending at 12Z for all sites. Showers and thunderstorms are expected to remain north of terminals at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ008>012-020>024- 026-034>040-054>056-058-059. && SHORT TERM...Heller LONG TERM...Prieto AVIATION...Heller
Hazardous weather outlook, Jul 12, 3:16 PM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 316 PM CDT Wed Jul 12 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-132030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 316 PM CDT Wed Jul 12 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A Heat Advisory remains in effect for the entire outlook area through 8 PM this evening. Heat indices are expected to range from 103 to 110 degrees this afternoon. There is a slight chance for a few isolated storms across far north central Kansas during the late afternoon and evening hours, however the threat for severe weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A frontal boundary drops southward into the outlook area Thursday afternoon and evening. A few severe storms may develop along the boundary, capable of producing hail and damaging wind gusts. Locally heavy rainfall may occur Thursday evening into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jul 12, 5:32 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Topeka KS 532 PM CDT WED JUL 12 2017 KSZ012-122245- Brown- 532 PM CDT WED JUL 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROWN COUNTY UNTIL 545 PM CDT... At 532 PM CDT, Doppler radar was tracking a strong thunderstorm near Robinson, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Robinson. LAT...LON 3972 9534 3973 9547 3990 9543 3994 9534 TIME...MOT...LOC 2232Z 269DEG 12KT 3982 9534 Sanders
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 5:32 PM CDT | Special Weather Statement | TOP | Brown | 13 min |
| Jul 12, 5:51 PM CDT | Special Weather Statement | TOP | Nemaha | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.